my psychiatrist wants to take me off ambien and start me on gabitril the anti-elipetic med.i never had a seizure but my doc says gabitril is safe
Did your psychiatrist explain why a change would be necessary? Was it because the Ambien wasn't fully effective or that you needed add-on therapy for it to work? I am assuming that since you are not an epileptic, your doctor may be prescribing Gabitril to help with your sleep (as you mentioned in an earlier question). Gabitril is not officially approved for use in insomnia. However, it does cause drowsiness and its mechanism of action would certainly suggest that it could be used for this indication. By increasing the levels of GABA (an inhibitory neurotransmitter), Gabitril functions similarly to our older benzodiazepines, yet it does not give rise to the undesirable side effects of tolerance, dependence, withdrawals and risk in OD. It's possible that your psychiatrist is unsatisfied with how other hypnotics have been working for you, and would like to give Gabitril a go. If, on the other hand, you felt that Ambien was working well, then there may not be any reason to change it...unless there were other issues, such as side effects etc etc.
From my understanding, Gabitril is currently being used in a clinical study to determine its safety and efficacy in patients being treated for insomnia. The preliminary results are positive. Gabitril seems to be well-tolerated. Common side effects (occurring >1%) include nausea, dizziness, fatigue, somnolence, nervousness, tremor, confusion, concentration difficulties. But hopefully you should be able to sleep through most of these. I know that you've been concerned with risk of seizures in non-epileptics. We've discussed this in a previous answer, but if you'd like further clarification, feel free to shoot me a follow-up question. Rest assured that it is a rare complication, having occurred less than 0.1% of times. There should also be some preliminary warning signs like agitation, twitches or nervousness.
I think the bottom line here is that if Ambien is not working, then a change is justified. And since you've tried a number of other hypnotics without success, then Gabitril may just be worth trying. Naturally, it is important to maintain good communication with your psychiatrist and be prepared to mention any concerns or side effects you may be experiencing. Theoretically, Ambien should not produce any physical dependence and so a gradual tapering of dose is not necessary. However, in practice, withdrawal may be possible, depending on the duration and frequency of administration. So, don't be surprised if your doctor recommends that you gradually reduce the dose without stopping abruptly.
Good luck with this, Howard. I hope this works out well for you. Don't forget the all important non-pharmacological measures for proper sleep hygiene. These can be very effective.